Alert archive / Wisconsin / Special Weather Statements in 2019

Special Weather Statement, NWS La Crosse, WI

August 7, 2019Trempealeau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 7, 2019, 1:49 PM CDT for Trempealeau County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 1:49 PM CDT (18:49 UTC)
Expired
Aug 7, 2019, 2:15 PM CDT
In force
26 min
Issued by
NWS La Crosse, WI

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS83 KARX 071849
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
149 PM CDT Wed Aug 7 2019

WIZ032-033-071915-
Buffalo-Trempealeau-
149 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND
SOUTHERN TREMPEALEAU COUNTIES...

At 148 PM CDT, a strong thunderstorm was located near Arcadia, moving
east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Arcadia, Blair, Dodge, Ettrick, Highway 95 And County D, Beach
Corners, Thimble Park, Highway 95 And County C, North Creek, Peacock
Hill, Tamarack, Frenchville, Square Bluff, Iduna and Hegg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4432 9165 4432 9117 4425 9117 4425 9115
      4409 9115 4412 9166
TIME...MOT...LOC 1848Z 290DEG 26KT 4419 9152 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:59 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 7, 12:59 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1259 PM CDT Wed Aug 7 2019

.SHORT TERM...(Today and Tonight)
Issued at 200 AM CDT Wed Aug 7 2019

Upper level shortwave trough driving east across southern Canada
today, skirting over the northern great lakes tonight. A sfc cold
front will precede the trough into the region, with current timing
sliding it across the local area between roughly 20-04z. Not an
overly convergent front, mostly in the 900 mb layer. Little/if any
upper level jet support (unlike the Tue night storm system) while
the bulk of the mid/upper level shortwave energy hugs northern WI
and northward.

Low level moisture will be on the increase, with sfc tds expected to
climb into the mid/upper 60s with resulting SBCAPES around 2k J/kg
or so. Shear remains mostly displaced west into the colder air,
although could be some overlap with 30 kts in the 0-3km layer. That
said, the front and better instability could out pace the shear.
While PWs will be on the climb, perhaps up to 1 3/4 inches, warm
cloud depths marginal at less than 3.5 K and not much for low level
moisture transport.

Overall, should see convection spark this afternoon, mostly starting
in the north, spreading southwest along/ahead of the sfc front. How
far south is still in question. Higher chances still favored along
north of I-94 (better forcing, deeper saturation). Expect some
stronger storms given the anticipated instability, but with
uncertainties with shear, severe threat may be isolated in nature.
If better shear could be realized, so would the severe potential
(greater). In the end, think a watch is still likely for later this
afternoon/evening for northern parts of WI - how far south is a
question. Hail and wind are the main threats.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 AM CDT Wed Aug 7 2019

Models still firm in making the end of the work week quite pleasant.
Weak high pressure still slated to build in post the Wed system with
drier and cooler air accompanying it. Dry, sunny with highs mostly
in the 70s.

For the weekend, the EC and GFS also remain in pretty good agreement
with topping an upper level ridge over the rockies/northern plains
with bits of shortwave energy. How much of a punch these will pack
is uncertain, with some differences in timing. As of now, most
agreement lies in bringing related shower/storm chances in for Sat
night/Sun morning. Change in airmass (lower Tds, not as warm) look
to minimize potential instability, with timing of shortwave energy
also not favorable. Overall, not seeing much of a strong (or severe
for that matter) threat in this time period.

Looking ahead, models suggesting a pattern shift to more zonal for
next week. Temperatures should moderate to more seasonable normals,
with periodic shortwave troughs bringing shower/storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1259 PM CDT Wed Aug 7 2019

Isolated thunderstorms are possible through early evening but the
bulk of this activity should stay northeast of the TAF sites.
Otherwise, plan on VFR conditions.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Wetenkamp
Hazardous weather outlook, Aug 7, 4:15 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
415 AM CDT Wed Aug 7 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
415 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening. A few
could be strong, potentially severe. Main threats include hail
and locally strong winds. The higher threat currently lies along
and north and east of Interstate 94, but could spread farther
south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are occasional small storm chances from Saturday into next
week. Severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

A few local spotter groups could be needed this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 7, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
149 PM CDT Wed Aug 7 2019

WIZ032-033-071915-
Buffalo-Trempealeau-
149 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND
SOUTHERN TREMPEALEAU COUNTIES...

At 148 PM CDT, a strong thunderstorm was located near Arcadia, moving
east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Arcadia, Blair, Dodge, Ettrick, Highway 95 And County D, Beach
Corners, Thimble Park, Highway 95 And County C, North Creek, Peacock
Hill, Tamarack, Frenchville, Square Bluff, Iduna and Hegg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4432 9165 4432 9117 4425 9117 4425 9115
      4409 9115 4412 9166
TIME...MOT...LOC 1848Z 290DEG 26KT 4419 9152

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:23 PM CDTSpecial Weather StatementARXJackson67 min
Aug 7, 2:31 PM CDTSevere Thunderstorm WarningARXJackson, Monroe37 min
Aug 7, 3:31 PM CDTSpecial Weather StatementARXTaylor59 min
Aug 7, 5:20 PM CDTSpecial Weather StatementARXClark, Taylor55 min
Aug 7, 5:31 PM CDTSevere Thunderstorm WarningARXClark44 min
Aug 7, 5:40 PM CDTSpecial Weather StatementARXEau Claire50 min
Aug 7, 6:34 PM CDTSpecial Weather StatementARXJackson56 min

Nearby

Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.